effective 7/2017

Naloxone (Narcan) Policy

General Information:

Overdose is common among persons who use illicit opioids such as heroin and among those who misuse medications prescribed for pain, such as oxycodone, hydrocodone, and morphine.

What are Opioids?

Opioids are chemicals that are either derived from the opium poppy or are synthetically manufactured by pharmaceutical companies. Whether synthetic or naturally occurring, opioids all act in similar ways at specific sites in the body. They are depressants, and slow down the central nervous system. At high levels, opioids reduce consciousness and decrease breathing (respiratory depression). Opioids attach to specific receptors in the brain, spinal cord, and gastrointestinal tract and block the transmission of pain messages. They induce euphoria and users generally report feeling warm, drowsy, and content. Opioids relieve stress and discomfort by creating a relaxed detachment from pain, desires, and activity. They also cause slow heart rate, constipation, a widening of blood vessels, and decrease the natural drive to breathe. Opioids differ in both strength and how long they remain active. At least three factors are important to consider when judging the strength of an opioid and therefore it’s risk for causing an overdose:

  1. Prescription opioids come in short-acting and long-acting formulations. Short-acting and long acting opioids contribute to overdoses in different ways. For example, oral methadone usually stays in the body for more than 24 hours and therefore can contribute to overdose risk over a long period of time, whereas intravenous fentanyl only lasts for a few minutes.
  1. Tampering with how an opioid medication is manufactured can turn a long-acting, less potent medication, into a more potent, rapid acting one. If an extended release tablet is crushed, the medication becomes short-acting and more potent.
  1. Rapid delivery of opioids via injection and smoking increases overdose risk. The faster the opioid is delivered, the more intense the high, but also the greater risk of overdose. Injecting heroin delivers more opioid to the brain faster than sniffing. However, no delivery method protects an opioid user completely from overdose.

What is an Opioid Overdose?

An overdose occurs when the body has more drugs in its system than it can handle, resulting in potentially life threatening dysfunction. People can overdose on many different substances including other drugs or alcohol. During an opioid overdose there are so many opioids or a combination of opioids and other drugs in the body that the victim becomes unresponsive to stimulation and/or breathing becomes inadequate.

Those experiencing an overdose become unresponsive, or unconscious, because opioids fit into specific brain receptors that are responsible for breathing. When the body does not get enough oxygen, lips and fingers turn blue. These are the signs that an overdose is taking place. A lack of oxygen eventually affects other vital organs including the heart and brain, leading to unconsciousness, coma, and then death. With opioid overdoses, the difference between surviving and dying depends on breathing and oxygen. Fortunately, opioid overdose is rarely instantaneous; people slowly stop breathing after the drug was used. There is usually time to intervene between when an overdose starts and a victim dies. Furthermore, not all overdoses are fatal. Without any intervention, some overdose victims may become unresponsive with slowed breathing, but will still take in enough oxygen to survive and wake up.

Risk Factors for an Opioid Overdose

Tolerance

With daily use of opioids, the body develops tolerance; which means individuals have to use an increasing amount of drug to get the same effect. Because of tolerance, a daily opioid user can use a quantity of opioids that would overdose an opioid-naïve individual or someone without the same level of tolerance. However, with just a few days of opioid abstinence, tolerance is reduced. Reduced tolerance increases the risk of overdose if an individual tries to use the  same amount of drug he or she used before the period of abstinence.

Risk of Overdose increases after a period of abstinence such as:

  • Incarceration
  • Hospitalization
  • Detoxification or Drug Treatment
  • Stopping on their own

Tolerance and opioid prescriptions: People who take opioids for pain are at heightened risk for opioid overdose when they are rotated from one medication to another. Similarly, the induction period for new methadone patients (the first 2-4 weeks) is a potentially risky time period because a person’s illicit opioid use is not necessarily easily converted into a safe and comfortable methadone dose. People in both situations should remain in close communication with their medical provider about symptoms during this period.

Tolerance and intermittent use: People who use opioids intermittently may also be uniquely vulnerable because they do not have an opioid tolerance. This tolerance-free group of opioid users is also at a considerably higher risk when opioids are mixed with other substances

How to Recognize an Opioid Overdose

  • Blue skin tinge- usually lips, nail beds and fingertips show first
  • Very limp body
  • Very pale face
  • Pulse (heartbeat) slow, erratic, or not there at all
  • Throwing up
  • Passing out
  • Choking sounds or a gurgling/snoring noise
  • Breathing is very slow, irregular, shallow or has stopped
  • Unable to respond
  • Lack of response to stimulation (e.g., sternal rub or yelling of name)

What is Narcan (Naloxone)?

Naloxone is an opioid antagonist, meaning it blocks opioids from attaching to receptors in a person’s brain. This negates the effects of the opioid. Naloxone is non-addictive, does not make a person “high” and its sole use is to reverse an opioid overdose. It is a short acting medication which revives a person within a minute or two and allows for a window of opportunity to access medical help. Naloxone has no street value, little to no side effects, and has a lower incidence of adverse reactions than an Epi-pen, antibiotics or Aspirin.

Possible side effects:

  • Pain, redness or burning at the injection site
  • Sweating
  • Hot flashes or flushing
  • Irregular heartbeat
  • Hallucinations
  • Loss of consciousness
  • Seizures
  • Opioid withdrawal (body aches, rapid heartbeat, restlessness, weakness, nausea, vomiting)

http://www.nlm.nih.gov/medlineplus/druginfo/meds/a612022.html

How to Respond to an Opioid Overdose

  1. Ask person if he or she is ok and shout their name.
    1. Check for signs of opioid overdose
      1. Person will not wake up or respond to your voice or touch or sternal rub
      2. Breathing is very slow, irregular, or has stopped
  • Pupils of the person are very small or pinpoint
  1. If opioid overdose is suspected, lay the person on their back and administer Narcan Nasal Spray (instructions per box of Narcan Nasal; Spray).
    1. Remove Narcan Nasal Spray (4 mg/0.1 ml per actuation intranasal spray) from box
    2. Peel back the tab with the circle to open the Narcan Nasal Spray
    3. Hold the Narcan Nasal Spray with your thumb on the bottom of the plunger and your first and middle fingers on either side of the nozzle.
    4. Narcan Nasal Spray administration as follows:
      1. Tilt the person’s head back and provide support under the neck with your hand.
      2. Gently insert the tip of the nozzle into one nostril, until your fingers on either side of the nozzle are against the bottom of the person’s nose.
      • Press the plunger firmly to give the dose of Narcan Nasal Spray (one actuation in one nostril is one dose). Remove the Narcan Nasal Spray from the nostril after giving the dose.
  1. Tilt person on their side and make sure passageway is clear if person is breathing on their own.
  2. Call 911 to summon EMS
  3. If person is not breathing, place person on their back and provide rescue breathing until EMS arrives. (See below for rescue breathing instructions)
  4. Administer second dose of Narcan Nasal Spray in between rescue breaths. May repeat dose every 2 to 3 minutes until the person is responsive or EMS arrives.
  5. Stay with the person until EMS arrives.

For a person who is not breathing, rescue breathing is an important step in preventing an overdose death. When someone has stopped breathing and is unresponsive, rescue breathing should be done as soon as possible because it is the quickest way to get oxygen into the body.

Steps for rescue breathing are:

  1. Place the person on his or her back and pinch their nose.
  2. Tilt chin up to open the airway. Check to see if there is anything in the mouth blocking the airway. If so, remove it.
  1. Provide 1 breath every 5-6 seconds, or about 10-12 breaths/min, blow enough air into the lungs to make the chest rise.
  2. Activate EMS (if not already done)
  3. Continue rescue breathing; check pulse about every 2 minutes. If no pulse, begin CPR.

Documentation

Complete all required office notes.
Complete the Council on Chemical Abuse Naloxone Utilization Report and forward to the director in your office.

Reference

Steps for Narcan Nasal Spray administration found on the box of the Narcan administration kit.
http://www.ct.gov/dph/lib/dph/aids_and_chronic/prevention/pdf/open_access_ct_guidelines.pdf

 

Written July 2017